July 1st, 2019
Can a vitamin A overdose cause dry lips – if so why?
Yes, it is one of the first signs along with dry skin.
Can you overdose on vitamin A?
Yes. Hypervitaminosis A, or vitamin A toxicity, occurs when you have too much vitamin A in your body. This condition may be acute or chronic and depends on the level of Vitamin A consumed. Vitamin A is super for immune system and eye health and you should be able to get enough vitamin A from your diet. The body stores any vitamin A that it does not use immediately in the liver.
How else can you tell if you’ve taken too much vitamin A? What other effects can it have on the body?
Initially symptoms can include dizziness and nausea, although this can usually be reversed once the level of vitamin A returns to normal. It can also cause skin changes, bone pain and pressure on the brain. If the levels accumulate in the liver it can cause poisoning and damage to the liver. Prolonged toxic levels can cause irreversible damage.
How can you avoid getting too much vitamin A?
You should get enough from a diet rich in milk, eggs, dark fruits, orange and yellow veg and tomato products, so don’t take any extra supplements.
Most people over the ages of 18 need 900mcg for males, 700mcg for females. If you’re expecting it is worth speaking to your GP about whether you need any extra supplements.